Missouri, 2007

Tornadoes and Flash Flooding in Missouri, August 24, 2007

August 24, 2007 · NWS SGF · 15 events in 10 counties and zones

A short wave trough interacted with a moist and unstable airmass over the Missouri Ozarks that resulted in several strong to severe thunderstorms. Mainly wind damaged occurred, however, two tornadoes also touched down in Dent and Phelps counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A short wave trough interacted with a moist and unstable airmass over the Missouri Ozarks that resulted in several strong to severe thunderstorms. Mainly wind damaged occurred, however, two tornadoes also touched down in Dent and Phelps counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 11:17 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 11:17 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT FRI AUG 24 2007

...UPDATE TO AVIATION...

.DISCUSSION...
HEAVY RAIN/SEVERE STORM POTENTIAL THIS AFTERNOON INTO SATURDAY
MORNING.

CURRENTLY A STATIONARY FRONT IS EXTENDING FROM SOUTHWESTERN KANSAS
TO THE NORTHEAST THROUGH CENTRAL IOWA INTO WISCONSIN. SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ALONG THIS FRONT AS THEY SLOWLY
MOVE TO THE NORTH AND EAST. A STRONG LOW LEVEL JET IS ALSO HELPING
TO MAINTAIN THIS ACTIVITY THIS MORNING. HIGH CLOUDS ASSOCIATED WITH
THE ACTIVITY IN SOUTH CENTRAL KANSAS IS BEGINNING TO FILTER INTO
WESTERN MISSOURI. A TIGHT SURFACE PRESSURE GRADIENT AND MIXING OF
STRONGER WINDS ALOFT DOWN TO THE SURFACE...IS CREATING GUSTY
CONDITIONS OVER THE WESTERN CWA EARLY THIS MORNING.

TODAY THE FRONT WILL BE PUSHED TO THE SOUTH BY AN UPPER LEVEL
TROUGH MOVING INTO THE NORTHERN PLAINS. THE FRONT WILL BE
POSITIONED OVER CENTRAL MISSOURI JUST NORTH OF THE CWA BY THIS
AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES FROM THE ONGOING CONVECTION
OVER CENTRAL KANSAS WILL LIKELY MOVE OVER THE WESTERN AND NORTHERN
PORTIONS OF THE CWA THIS MORNING. THESE BOUNDARIES WILL LIKELY BE
THE MAIN FOCUS FOR ANY THUNDERSTORM ACTIVITY DURING THE AFTERNOON
HOURS...WITH THE COLD FRONT MOVING INTO THE AREA THIS EVENING.
THE BEST CHANCES FOR CONVECTION WILL BE ALONG AND NORTH OF I44...
WHERE PRECIPITABLE WATER VALUES WILL BE IN THE 1.5 TO 2 INCHES
RANGE. DRIER CONDITIONS WILL REMAIN OVER THE SOUTHEASTERN CWA. HAVE
DECREASED POPS OVER THE SOUTHEAST CWA AND HAVE KEPT LIKELY GOING
OVER THE NORTHERN CWA THROUGH THE OVERNIGHT HOURS. INSTABILITY
WILL INCREASE OVER THE NORTHERN CWA WITH CAPE VALUES IN THE 1500
TO 2500 J/KG RANGE. COULD SEE A FEW STRONG TO SEVERE STORMS
DEVELOP THIS AFTERNOON AND EVENING ALONG ANY BOUNDARIES THAT ARE
PRESENT ACROSS THE AREA. WITH THE PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES...THERE WILL BE A HEAVY RAIN POTENTIAL
THROUGH THE OVERNIGHT HOURS...AS THE FRONT AND A LOW LEVEL JET
WILL LIKELY KEEP CONVECTION GOING OVERNIGHT OVER THE WESTERN AND
NORTHERN CWA.

WITH DRIER CONDITIONS OVER THE SOUTHEASTERN CWA...TEMPERATURES WILL
ONCE AGAIN WARM INTO THE MIDDLE TO UPPER 90S. WITH HEAT INDEX
VALUES APPROACHING 100 DEGREES THIS AFTERNOON.

SLIGHTLY COOLER TEMPERATURES WILL OCCUR ON SATURDAY AND SUNDAY
BEHIND THE FRONT. COULD SEE A FEW LINGER SHOWERS THROUGH THE DAY
ON SATURDAY OVER THE SOUTHERN CWA. MONDAY THE UPPER LEVEL RIDGE WILL
BUILD BACK OVER THE REGION...RETURNING DRY AND WARMER CONDITIONS
TO THE AREA. AN UPPER LEVEL TROUGH WILL PUSH TOWARDS THE AREA BY
THE MIDDLE OF THE NEXT WEEK RETURNING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...MAIN HAZARDS THROUGH THE PERIOD WILL BE
ASSOCIATED WITH THE THUNDERSTORMS LATER TONIGHT. COULD SEE A FEW
THUNDERSTORMS THIS AFTERNOON BUT COVERAGE DOES NOT WARRANT MORE
THAN A VCTS WORDING IN THE TAFS AT THIS TIME. MAIN THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND WILL LIKELY DROP
CEILINGS AND VISIBILITY INTO THE MVFR AND POSSIBLY IFR CATEGORY
FROM AROUND 05Z-11Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 24, 11:53 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI AUG 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
 MISSOURI THIS AFTERNOON...GENERALLY NORTH AND EAST OF COLE
 CAMP TO EMINENCE LINE.  WIND GUSTS IN EXCESS OF 60 MPH WILL
 BE POSSIBLE WITH THE STRONGEST STORMS.  IN ADDITION TO THE
 POSSIBILITY OF SEVERE STORMS...THE STORMS WILL PRODUCE HEAVY
 RAINFALL WHICH MAY LEAD TO FLASH FLOODING.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
 COLD FRONT AND UPPER LEVEL DISTURBANCE LATER TONIGHT.  THESE
 THUNDERSTORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL ACROSS
 EXTREME SOUTHEAST KANSAS AND INTO CENTRAL AND WESTERN MISSOURI.
 THE RAIN WILL FALL ACROSS LOCATIONS WHICH RECEIVED HEAVY RAIN
 AND FLASH FLOODING LAST WEEKEND.  ANY ADDITIONAL HEAVY RAIN
 COULD CAUSE MORE FLASH FLOODING TO OCCUR.

 A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING
 FOR LOCATIONS NORTH AND WEST OF A BRANSON TO ROLLA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL LINGER INTO SATURDAY AND THE COLD FRONT EXITS
 THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
 MIDDLE OF NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL
 PORTIONS OF MISSOURI. RAINFALL AMOUNTS AND REPORTS OF FLASH
 FLOODING WILL ALSO BE NEEDED LATER TONIGHT AND SATURDAY MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Aug 24, 11:19 AM CST, 1 hour 39 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH 647
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT FRI AUG 24 2007

MOC029-059-065-105-125-131-141-161-169-203-215-225-229-250100-
/O.NEW.KSGF.SV.A.0647.070824T1720Z-070825T0100Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
647 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

CAMDEN                MARIES                MILLER
MORGAN                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DALLAS                LACLEDE               WEBSTER
WRIGHT

THIS INCLUDES THE CITIES OF...BUFFALO...CABOOL...CAMDENTON...
ELDON...EMINENCE...FORT LEONARD WOOD...HOUSTON...LAKE OZARK...
LEBANON...MANSFIELD...MARSHFIELD...MOUNTAIN GROVE...OSAGE BEACH...
ROGERSVILLE...ROLLA...SALEM...VERSAILLES...VIENNA...
WAYNESVILLE AND WINONA.

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 24, 12:58 PM CST
Where
Phelps County, St James
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.000, -91.620

Severe thunderstorm wind gusts destroyed a shed and damaged several trees in St. James.

Thunderstorm Wind, Greene

When
August 24, 1:27 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -93.290

Thunderstorm wind gusts downed several large limbs at the intersection of Energy and Lecompt Roads.

Flash Flood, Greene

When
August 24, 1:31 PM CST to 4:00 PM CST
Where
Greene County, 0.55 mi E of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.200, -93.290

Excessive rain caused streets in the city of Springfield to experience flash flooding.

Hail, Phelps

When
August 24, 1:34 PM CST
Where
Phelps County, 0.69 mi S of Doolittle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.940, -91.880

Thunderstorm Wind, Christian

When
August 24, 1:34 PM CST
Where
Christian County, 0.89 mi SW of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -93.310

Thunderstorm wind gusts downed numerous large tree limbs one mile west of the intersection of highways 160 and 14.

Thunderstorm Wind, Christian

When
August 24, 1:41 PM CST
Where
Christian County, 0.89 mi SE of Nixa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -93.290

Severe thunderstorm wind gusts downed a few large tree limbs.

Hail, Phelps

When
August 24, 1:42 PM CST
Where
Phelps County, Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -91.770

Tornado, Phelps

When
August 24, 1:50 PM CST to 1:51 PM CST
Where
Phelps County, Dillon
Rating
EF0
Path length
1 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.970, -91.720

A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down in the community of Dillon. The tornado caused tree and structural damage to a business called BCI.

Thunderstorm Wind, Webster

When
August 24, 2:10 PM CST
Where
Webster County, 0.55 mi E of Fordland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.170, -92.940

Severe thunderstorm wind gusts downed several trees along Highway FF.

Flash Flood, Laclede

When
August 24, 2:20 PM CST to 4:30 PM CST
Where
Laclede County, 0.69 mi S of Phillipsburg
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.540, -92.800

A section of Interstate 44 at mile marker 120 flooded.

Flash Flood, Stone

When
August 24, 2:30 PM CST to 6:00 PM CST
Where
Stone County, 0.69 mi N of Crane
Cause
Heavy Rain
Reported by
Public
Coordinates
36.910, -93.570

Excessive rainfall caused significant street flooding in the community of Crane.

Tornado, Dent

When
August 24, 3:15 PM CST
Where
Dent County, 8 mi NNW of Salem
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
37.757, -91.606

A weak EF-0 tornado touched down in rural Dent County approximately eight miles north northwest of Salem. Damage mainly consisted of tree damage.

Thunderstorm Wind, Texas

When
August 24, 3:25 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -91.860

Severe thunderstorm wind gusts downed a few trees along Shaffer Road.

Thunderstorm Wind, Barton

When
August 24, 4:30 PM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -94.280

Thunderstorm wind gusts downed a large tree.

Thunderstorm Wind, Cedar

When
August 24, 5:15 PM CST
Where
Cedar County, 2.77 mi N of Stockton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -93.800

Thunderstorm wind gusts downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54069, 54075, 54061, 54064, 54076, 54070, 54065, 54066, 54071, 54062, 54063, 54068, 54072, 54073, 54074.